Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


mutation / becoming resistant?
May 13, 2012

I was diagnosed 2 years ago with a VL > 1Million and CD4=275. I started meds immediately (truvada/norvir/prezista - but swapped reyataz for prezista halfway thru) and it took me 18 months to become UD. Six months ago my viral load slowly crept up from 70 to now 250 (CD4 is 720). Recently, and graciously, a local university performed deep sequencing analysis because my regular doctor/lab could not run a resistance check on a VL that was so low. Results just came back and show I have possibly developed a new mutation. My doctor recommends I boost my regimen by adding Isentress, which I will add shortly (this means 6 pills a day, ugh). I have never missed a dose of my medication. Is there any data that show people diagnosed in the last few years with a high VL are developing new mutations despite being compliant with medication?

Response from Dr. Holodniy

Yes, HIV resistance mutations have been reported in people with very low viral loads who are on HIV treatment and who indicate they have very high levels of adherence. Although adherence rates are very difficult to quantify without either directly observed therapy or frequent pill counting. How many and which mutations that have developed, as well as the the specific regimen, all factor into whether someone will actually fail on that regimen. The devil is in the details here, as to what mutation was actually found and what percentage of virus was actually found to contain the mutation as to whether it is significant or not.



Previous
Understanding my CD4 count
Next
cd4 count and septrin

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement